Maryland, 2017Hail and Damaging Winds in Maryland, July 1, 2017
July 1, 2017 · NWS LWX · 13 events in 6 counties and zones
A cold front moved into the area triggering showers and thunderstorms. Hot and humid air ahead of the boundary caused an unstable air mass, which led to some thunderstorms becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the area triggering showers and thunderstorms. Hot and humid air ahead of the boundary caused an unstable air mass, which led to some thunderstorms becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 2:13 PM EST, 19 minutes earlier.
Area forecast discussion, Jul 1, 2:13 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
313 PM EDT Sat Jul 1 2017
.SYNOPSIS...
A cold front will pass through the area this evening. Another
cold front will move into the area Monday into Tuesday. High
pressure will develop over the Atlantic for Wednesday before low
pressure and its associated cold front possibly impacts the
region Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Main concerns are in the next few hours as squall line ahead of
the cold front approaching from the northwest. Best trigger and
shear is north, while moisture/CAPE increases south, but
without trigger down south very far, expect most severe to stay
in central and northern portion of CWA, where severe box is
currently positioned. Do not expect much beyond the initial line
so will likely be able to cancel much of the box early.
Otherwise, drier air will begin to push into the region this
evening behind the front, resulting in lowering dew points and
ultimately a slightly more comfortable night than last night.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Dew points will be noticeably lower on Sunday, but temperatures
will remain quite warm, with highs similar to today's expected.
With much less forcing and lower dew points, expect much less
thunderstorm coverage, but meso models are showing some isolated
convection during the afternoon and evening, possibly associated
with a jet max. This will need to be monitored.
Not much air mass change from Sunday to Monday, though there is
a modest increase in moisture ahead of the next front. This will
couple with another approaching front to result in a slightly
more widespread threat of thunderstorms Monday
afternoon/evening, along with an isolated/marginal severe
threat. This looks more likely to stay NW of the metro, but some
lingering activity could reach the metro itself at night. Highs
Monday will again reach similar readings to today (Saturday).
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A boundary will stall over our area on Tuesday into Wednesday
as a low pressure develops south of the Great Lakes. Southerly
flow will advect moisture into our area during this time and
some diurnally driven showers and thunderstorms are possible
Tuesday July 4th and Wednesday afternoon into the evening.
The low will move east-northeast across the Ohio Valley and
will lift the boundary as a warm front late Wednesday night into
Thursday as it approaches. Showers and thunderstorms possible
as low pressure moves across our north and into New England
Thursday into Friday. It will push a cold front through our area
early on Friday and another one will move through early on
Saturday. Conditions should improve behind this front on
Saturday.
High temperatures during this period will be near 90 degrees
along the I-95 corridor, upper 70s and low to mid 80s elsewhere.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Main concern next few hours is thunderstorms, potentially
severe, affecting the terminals, with damaging winds and large
hail possible along with brief IFR cigs/vis in heavy rain. After
that's over, it should be VFR through Monday night, as dry air
moving in should prevent fog and we also don't expect low
clouds either. Could still be a stray thunderstorm Sunday
afternoon/evening as well as Monday afternoon/evening.
Dry/VFR conditions expected early on Tuesday. Maybe a few
showers and thunderstorms possible in the afternoon as a
boundary stalls over us. A few showers and thunderstorms
possible again Wednesday and Thursday with boundary stalling and
slowly moving away from us. Sub-VFR periods possible Tuesday
afternoon into Thursday.
&&
.MARINE...
SCA continues until 9PM for lingering SW winds ahead of
approaching front. Special Marine Warnings also affecting the
waters as storms move in this afternoon. After that, looks like
we stay sub-SCA through Monday night with weak pressure gradient
between fronts.
Dry conditions expected early on Tuesday. Maybe a few showers
and thunderstorms possible in the afternoon as a boundary stalls
over us. A few showers and thunderstorms possible again
Wednesday and Thursday with boundary stalling and slowly moving
away from us. Wind gusts will increase on Thursday, maybe
needing a small craft advisory.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
ANZ530>543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM
MARINE...IMR/RCMHazardous weather outlook, Jul 1, 12:37 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
137 PM EDT Sat Jul 1 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
137 PM EDT Sat Jul 1 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A severe thunderstorm watch is in effect until 9 PM EDT for
portions of northern Virginia, Maryland and the District of
Columbia. Isolated severe thunderstorms with damaging wind gusts
and large hail are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
137 PM EDT Sat Jul 1 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A severe thunderstorm watch is in effect for portions of northern
Virginia and Maryland until 9 PM EDT. Isolated severe
thunderstorms with damaging wind gusts and large hail are possible
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jul 1, 2:25 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 2 NW ARCOLA 38.98N 77.56W
07/01/2017 LOUDOUN VA 911 CALL CENTER
TREE DOWN AT FLEETWOOD RD AND EVERFIELD DR
&&
EVENT NUMBER LWX1702205
SMZThunderstorm Wind, Montgomery
- When
- July 1, 2:32 PM EST
- Where
- Montgomery County, 1.32 mi ENE of Rock Creek Forest
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.990, -77.029
A tree was down blocking the entrance to Bike Share Lot MD 410 near Blair Mill Road.
Thunderstorm Wind, Prince George'S
- When
- July 1, 2:58 PM EST
- Where
- Prince George'S County, 0.73 mi NNE of College Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.989, -76.943
A tree limb six inches in diameter fell onto a house.
Thunderstorm Wind, Anne Arundel
- When
- July 1, 3:14 PM EST
- Where
- Anne Arundel County, 0.85 mi N of Earleigh Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.112, -76.552
Several trees were down in the Pasadena area.
Thunderstorm Wind, Anne Arundel
- When
- July 1, 3:16 PM EST
- Where
- Anne Arundel County, 0.83 mi N of Robinson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.082, -76.573
Several trees were down in the Severna Park Area.
Thunderstorm Wind, Harford
- When
- July 1, 3:19 PM EST
- Where
- Harford County, 0.68 mi N of Rutledge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.580, -76.501
A tree was down in the 3600 block of Fallston Road.
Thunderstorm Wind, Harford
- When
- July 1, 3:20 PM EST
- Where
- Harford County, 2.58 mi E of Norrisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.705, -76.482
A tree was down in the 5100 Block of West Heaps Road.
Thunderstorm Wind, Harford
- When
- July 1, 3:22 PM EST
- Where
- Harford County, 0.28 mi SW of Scarff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 39.527, -76.433
A tree was blocking MD152 Fallston Road at Oakmont Road.
Thunderstorm Wind, Prince George'S
- When
- July 1, 3:50 PM EST
- Where
- Prince George'S County, 1.53 mi NNE of Westwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.669, -76.716
A tree was down blocking Croom Road near Whites Landing Road.
Thunderstorm Wind, Calvert
- When
- July 1, 5:21 PM EST
- Where
- Calvert County, 0.97 mi SSW of Lusby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.406, -76.455
A tree fell on a house in the 500 Block of Sollars Wharf Road.
Thunderstorm Wind, Calvert
- When
- July 1, 5:23 PM EST
- Where
- Calvert County, 1.25 mi SSE of Lusby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.403, -76.441
A tree fell onto wires in the 9800 Block of H G Trueman Road.
Hail, St. Mary'S
- When
- July 1, 6:26 PM EST
- Where
- St. Mary'S County, 1.06 mi NW of Leonardtown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.312, -76.642
Quarter sized hail was reported.
Thunderstorm Wind, St. Mary'S
- When
- July 1, 6:26 PM EST
- Where
- St. Mary'S County, 0.79 mi NE of Redgate
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.277, -76.588
A Tree was down on Fairgrounds Road near Cartwright Road.
Hail, St. Mary'S
- When
- July 1, 6:50 PM EST
- Where
- St. Mary'S County, 0.96 mi NW of Chingville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.241, -76.560
Quarter sized hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20178 deaths · 1 event
- Rip Currents in Texas, July 1 to 4, 20172 deaths · 2 events
- Flash Flooding and Damaging Winds in Texas, July 1, 20171 death · 1 injured · $45,000 · 70 kt wind · 5 events
- Flash Flooding and Flood in New York, July 1 to 2, 2017$19 million · 33 events
- Flash Flooding in New Hampshire, July 1, 2017$12 million · 20 events
- Flash Flooding and Damaging Winds in Vermont, July 1, 2017$8.0 million · 50 kt wind · 13 events
- Flash Flooding and Flooding in New York, July 1 to 2, 2017$1.8 million · 50 kt wind · 22 events
- Wildfire in Utah, July 1 to 28, 2017$2.0 million · 1 event
- Flash Flooding in Maine, July 1, 2017$255,000 · 11 events
- Flash Flooding and Damaging Winds in Georgia, July 1 to 2, 2017$91,000 · 57 kt wind · 14 events
- Flooding in New Hampshire, July 1 to 2, 2017$115,000 · 4 events
- Tornadoes and Damaging Winds in Maine, July 1, 20171 injured · EF1 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711830, 711831, 711832, 711833, 711834, 711835, 711836, 711837, 711838, 711839, 711827, 711840, 711828.